Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 1:10 AM CDT for Dallas County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2018, 1:10 AM CDT (06:10 UTC)
- Expired
- May 30, 2018, 7:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:00 AM CDT | FLASH FLOOD | Selma, AL | COUNTY ROAD 508 AND COUNTY RD 510 CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 290 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
298
WGUS54 KBMX 300610
FFWBMX
ALC047-301215-
/O.NEW.KBMX.FF.W.0011.180530T0610Z-180530T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
110 AM CDT WED MAY 30 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Dallas County in south central Alabama...
* Until 715 AM CDT Wednesday.
* At 110 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen on saturated soils. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Bogue Chitto,
Gardner Island, Tyler, Central Mills, Old Cahaba Park, Dallas
County Horse Arena, Paul M Grist State Park, Memorial Stadium,
Marion Junction, Burnsville, Potter Station, Dannelly Reservoir,
Safford, Hazen, Craig Field Aiport and Valley Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3227 8744 3227 8747 3231 8747 3231 8742
3248 8742 3249 8711 3257 8708 3260 8704
3272 8702 3266 8702 3266 8692 3254 8691
3244 8687 3243 8683 3241 8685 3235 8681
3233 8685 3231 8685 3217 8730
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:06 AM CDT, 4 minutes earlier.
Area forecast discussion, May 30, 1:06 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 106 AM CDT Wed May 30 2018 .UPDATE... For 06Z Aviation. && .SHORT TERM... Alberto has now moved out of Alabama and was located in south central Tennessee. The main rain mass associated with this feature was also just north of central Alabama. But there were a few convergent rain bands rotating around Alberto that will still impact the area tonight. Will go ahead and let the Flash Flood Watch expire because widespread heavy rains are not . Precipitable Water values remain over 2 inches area wide and with some breaks in the clouds, SBCAPES jumped to near 2000. Therefore, some thunder and localized heavy rainfall is not out of the question overnight. With the loss of daytime heating, the intensity of the showers should go down. Made some adjustments on pops per radar and expectations. 75 .LONG TERM... Thursday through Monday. Thursday will be a transition day across Alabama as the remnants of Alberto and its associated trof lift away from Alabama and the upper ridge over Texas nudges east of the Mississippi River. Mainly diurnal afternoon thunderstorms will develop on Thursday, with the better chances east of I-65 due to higher 500mb heights west of I-65. A northwest upper flow pattern will develop east of the Mississippi River Friday through the weekend. This pattern this time of year favors MCS development and the threat of damaging straight-line winds. Warm and high low level theta-e air on the eastern periphery of the upper ridge will advect into Central Alabama Friday and Saturday. The GFS and ECMWF models are showing surface based CAPE values Friday and Saturday afternoons between 3000 and 4000 J/kg. Will add a low confidence severe for Friday and Saturday. A more significant short wave trof will rotate down the eastern periphery of the upper ridge Saturday night or Sunday. Given the uncertainty of the timing, will hold off mentioning severe for Sunday at this time. The upper ridge will likely expand farther eastward by early next week and result in less convective activity across central Alabama. 58/rose && .AVIATION... 06Z TAF Discussion. Wrap around bands now moving through southern and eastern portions of Central Alabama. Mainly seeing rain with the activity near ANB and ASN, while thunderstorms are prevelant near MGM. Look for the conglomeration to continue slide east and north through the night. Unsure if the thundertorms will hold together by the time it works into ANB and ASN. Will re-evaluate closer to 9Z and see if TSRA needs to be added here. May see a break in the activity this mnorning then redevelopment this afternoon. A few of the short term models are then bringing in a third wave across the north and west and the very tail end of the forecast cycle. More on that in the next discussion and set of TAFS. 16 && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible tomorrow morning and again Thursday morning. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 83 69 88 70 88 / 60 30 50 30 60 Anniston 83 70 88 71 89 / 60 30 50 30 60 Birmingham 85 71 90 73 91 / 60 30 40 30 40 Tuscaloosa 88 72 92 73 93 / 60 20 30 20 40 Calera 85 71 89 72 90 / 60 20 40 20 40 Auburn 82 69 86 71 88 / 70 30 50 20 40 Montgomery 87 71 91 72 92 / 70 30 40 10 30 Troy 86 70 90 71 91 / 70 30 50 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 29, 7:59 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 759 PM CDT Tue May 29 2018 ALZ011>015-017>050-310400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 759 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. A few locations may experience heavy rainfall overnight. This rainfall is not expected to be widespread, but some places could have some minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical showers are anticipated again on Wednesday. Isolated locations may experience some flooding, especially where the grounds are already saturated or are prone to flooding. A pattern favorable for organized convective systems to impact Alabama will develop later this week. There is a low confidence for damaging straight-line winds on Friday and Saturday, mainly along and east of I-65. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Friday and Saturday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:40 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 2 hr |
| May 29, 8:43 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 2 hr |
| May 29, 8:55 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 2 hr |
| May 29, 9:46 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Marengo, Perry | 119 min |
| May 29, 11:41 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas | 6 hr |
| May 30, 12:27 AM CDT | Areal Flood Advisory | BMX | Lowndes | 6 hr |
| May 30, 12:54 AM CDT | Flash Flood Warning | BMX | Lowndes | 6 hr |
| May 30, 1:37 AM CDT | Flash Flood Warning | BMX | Autauga | 6 hr |
| May 30, 1:46 AM CDT | Areal Flood Advisory | BMX | Coosa, Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 2:55 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 3:18 AM CDT | Special Weather Statement | BMX | Greene | 42 min |
| May 30, 3:35 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| May 30, 3:48 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| May 30, 4:40 AM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 30, 5:01 AM CDT | Flash Flood Warning | BMX | Bibb, Hale, Tuscaloosa | 3 hr |
| May 30, 5:08 AM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| May 30, 5:11 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 30, 5:18 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more | 14 hr |
| May 30, 5:19 AM CDT | Special Weather Statement | BMX | Hale | 41 min |
| May 30, 6:10 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Perry | 9 hr |
| May 30, 6:27 AM CDT | Special Weather Statement | BMX | Perry | 33 min |
| May 30, 6:55 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 9 hr |
| May 30, 7:24 AM CDT | Special Weather Statement | BMX | Greene | 36 min |
| May 30, 7:44 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 7:51 AM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 6 hr |
| May 30, 8:30 AM CDT | Flash Flood Warning | BMX | Coosa, Tallapoosa | 4 hr |
| May 30, 10:20 AM CDT | Special Weather Statement | BMX | Perry | 55 min |
| May 30, 12:47 PM CDT | Special Weather Statement | BMX | Pike | 58 min |
| May 30, 1:41 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 109 min |
| May 30, 3:18 PM CDT | Areal Flood Warning | BMX | Perry | 3 hr |
| May 30, 3:23 PM CDT | Areal Flood Warning | BMX | Autauga | 3 hr |
| May 30, 3:44 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| May 30, 3:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| May 30, 4:05 PM CDT | Areal Flood Advisory | BMX | Greene | 3 hr |
| May 30, 4:10 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| May 30, 4:25 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 30, 4:47 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 28 min |
| May 30, 5:00 PM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| May 30, 5:36 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| May 30, 5:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| May 30, 6:39 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| May 30, 6:41 PM CDT | Special Weather Statement | BMX | Pickens | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.